Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 403, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 2, 2012, 6:03 PM CDT for Itawamba County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2012, 6:03 PM CDT (23:03 UTC)
- Expired
- Sep 2, 2012, 6:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Itawamba County, MS
The radar
The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 3:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1723 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
871
WUUS54 KMEG 022303
SVRMEG
MSC057-022330-
/O.NEW.KMEG.SV.W.0403.120902T2303Z-120902T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT SUN SEP 2 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 630 PM CDT
* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MANTACHIE...OR NEAR FULTON...AND MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FULTON.
THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3444 8816 3438 8816 3437 8816 3431 8816
3430 8817 3418 8819 3425 8852 3443 8851
3447 8818 3446 8815
TIME...MOT...LOC 2303Z 272DEG 23KT 3434 8840
$$
30/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:08 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 2, 4:08 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 408 PM CDT SUN SEP 2 2012 .DISCUSSION...19Z SURFACE ANALYSIS PLACES THE REMNANT LOW OF ISAAC NEAR OLNEY ILLINOIS WITH THE UPPER LEVEL CIRCULATION CENTERED ACROSS SOUTHERN INDIANA. WIDESPREAD CLOUD COVER THIS MORNING HAS SINCE DISSIPATED ACROSS MUCH OF THE MID SOUTH. TEMPERATURES AS OF 3 PM CDT RANGE FROM THE 80S ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER AND UPPER 80S TO LOWER 90S ACROSS THE REMAINDER OF THE MID SOUTH. STRONG TO SEVERE THUNDERSTORM POTENTIAL FOR THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING AND ALSO MONDAY ACROSS PORTIONS OF THE MID SOUTH ARE THE MAIN FORECAST CONCERNS IN THIS AFTERNOON/S FORECAST ISSUANCE. .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...A COUPLE OF SHORTWAVE TROUGHS ASSOCIATED WITH THE REMNANT LOW /ISAAC/ ARE LOCATED ACROSS SOUTHERN MISSOURI INTO KENTUCKY AND ANOTHER ONE CURRENTLY MOVING THROUGH THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON. VISIBLE SATELLITE TRENDS SHOW A DECENT CU FIELD DEVELOPING ALONG THE I-40 CORRIDOR AND ACROSS PORTIONS OF NORTHEAST MISSISSIPPI. KNQA/KGWX WSR-88D RADAR TRENDS OVER THE PAST HOUR HAVE SHOWN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS...PREDOMINANTLY ACROSS NORTHEAST MISSISSIPPI. LATEST SHORT TERM MESOSCALE TRENDS INDICATE SURFACE BASED CAPE VALUES BETWEEN 3000-4000 J/KG...LI/S BETWEEN -6 TO -7...0-1 KM STORM RELATIVE HELICITY VALUES AROUND 100 M2/S2 /FORECAST TO INCREASE TO 150-200 M2/S2...AND PRECIPITABLE WATER VALUES AROUND 2 INCHES. THIS SUGGESTS ANY THUNDERSTORMS THAT REACH SEVERE LIMITS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER THREAT AND TORNADOES AS A SECONDARY SEVERE WEATHER THREAT. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS DUE TO AMPLE LOW LEVEL MOISTURE ALREADY IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY. STILL THINK THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTH MISSISSIPPI. SHORT TERM MODELS INDICATE THE REMNANT LOW WILL MOVE EAST SOUTHEAST TOWARDS EAST TENNESSEE ON MONDAY. A SHORTWAVE TROUGH ASSOCIATED WITH THE REMNANT LOW WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY ON MONDAY. THUS...A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL PERSIST...MAINLY COINCIDENT WITH DAYTIME HEATING MONDAY AFTERNOON INTO MONDAY EVENING ACROSS NORTHEAST MISSISSIPPI. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AS THE PREDOMINANT SEVERE WEATHER THREAT. AN ISOLATED THUNDERSTORM THREAT MAY PERSIST INTO TUESDAY AFTERNOON. HOWEVER...AT THIS TIME THINK MOST AREAS WILL REMAIN RAIN FREE. .LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS LONG TERM MODELS INDICATE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE MID SOUTH THROUGHOUT THE LONG TERM FORECAST AS A QUASI- STATIONARY BOUNDARY DROPS INTO THE MID SOUTH TUESDAY NIGHT AND WEDNESDAY AND A TRAILING COLD FRONT ARRIVES NEXT WEEKEND. THUS...CONTINUED WITH SLIGHT CHANCE/CHANCE POPS THROUGH THIS TIMEFRAME. AFTER THE COLD FRONT PASSES THROUGH THE MID SOUTH NEXT WEEKEND...TEMPERATURES MAY FALL TO NEAR NORMAL TO SLIGHTLY NORMAL VALUES FOR SEPTEMBER. CJC && .AVIATION... 18Z TAFS NOT MUCH CHANGE IN THE THINKING FROM THE MORNING UPDATE...WAITING FOR SHOWERS/THUNDERSTORMS TO BEGIN DEVELOPING ACROSS THE MIDSOUTH. EXPECTING THE STRONGEST AND GREATEST COVERAGE OF STORMS ACROSS NORTH MISSISSIPPI...AND POSSIBLY WEST TENNESSEE...BUT SOUTH AND EAST OF MKL AND MEM. ANY SHOWERS WILL LIKELY BE BRIEF...BUT HEAVY CAPABLE OF REDUCING VISIBILITY TO LESS THAN 2SM FOR A SHORT PERIOD OF TIME. IN ADDITION...STORMS COULD GENERATE LOCALLY GUSTY WINDS. WILL LIKELY AMEND TUP AND POSSIBLY MEM AND MKL AFTER SHOWERS DEVELOP AND WE CAN GET A BETTER IDEA REGARDING TIMING. SOME CLEARING OF THE PERSISTENT MVFR CLOUDS IS LIKELY TONIGHT AT JBR...BUT A REPEAT OF THE LAST 2 NIGHTS IS EXPECTED AT MEM...MKL AND TUP. MVFR TO POSSIBLY IFR CIGS CAN BE EXPECTED. PATCHY FOG IS ALSO A POSSIBILITY AT ALL SITES...BUT LEAST LIKELY AT MEM. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 94 77 96 / 40 10 10 10 MKL 72 90 72 93 / 40 10 10 10 JBR 72 93 73 95 / 20 10 10 10 TUP 73 93 74 93 / 60 40 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 2, 3:48 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 348 PM CDT SUN SEP 2 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031545- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 348 PM CDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT ACROSS AREAS MAINLY SOUTH OF I-40. THE MAIN THREAT WILL BE DAMAGING WINDS WITH A TORNADO AS A SECONDARY THREAT. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH MISSISSIPPI ON MONDAY. DAMAGING WINDS IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS ACROSS AREAS SOUTH OF I-40 LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Local storm report, Sep 2, 1:15 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 PM CDT SUN SEP 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG HENNING 35.67N 89.58W
09/01/2012 LAUDERDALE TN EMERGENCY MNGR
TREES DOWN COUNTY WIDE, SOME ACROSS MAJOR ROADS
&&
CDGThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:04 PM CDT | Special Weather Statement | MEG | Tunica | 56 min |
| Sep 1, 8:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tunica | 38 min |
| Sep 1, 8:21 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tate, Tunica | 54 min |
| Sep 1, 8:34 PM CDT | Areal Flood Advisory | MEG | DeSoto | 86 min |
| Sep 1, 8:52 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 38 min |
| Sep 1, 9:03 PM CDT | Special Weather Statement | MEG | Panola, Quitman | 42 min |
| Sep 1, 9:17 PM CDT | Special Weather Statement | MEG | DeSoto, Marshall, Tate | 28 min |
| Sep 1, 9:30 PM CDT | Special Weather Statement | MEG | Coahoma | 30 min |
| Sep 1, 9:44 PM CDT | Special Weather Statement | MEG | Marshall, Tate | 46 min |
| Sep 1, 9:46 PM CDT | Special Weather Statement | MEG | Panola, Quitman | 29 min |
| Sep 1, 10:01 PM CDT | Tornado Warning | MEG | Benton, Marshall | 22 min |
| Sep 1, 10:04 PM CDT | Special Weather Statement | MEG | Coahoma | 41 min |
| Sep 1, 10:17 PM CDT | Special Weather Statement | MEG | Benton, Marshall | 43 min |
| Sep 1, 11:07 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tippah | 38 min |
| Sep 2, 5:11 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Tishomingo | 19 min |
| Sep 2, 5:36 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Union | 39 min |
| Sep 2, 6:34 PM CDT | Tornado Warning | MEG | Itawamba | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.